Acute Hypercalcaemia and Hypervitaminosis D in an Infant with Extra Pulmonary Tuberculosis SD03-SD04
Dr. Devi Dayal,
Additional Professor, Pediatric Endocrinology & Diabetes Unit, Department of Pediatrics, Advanced Pediatrics Center,
Postgraduate Institute of Medical Education and Research, Chandigarh-160012, India.
E-mail : firstname.lastname@example.org, email@example.com
In patients with tuberculosis, abnormal extrarenal production of 1,25-dihydroxyvitamin D3 by activated macrophages in granulomatous tissues may result in hypercalcaemia. More commonly reported in adults with active pulmonary tuberculosis, this complication may rarely occur in extrapulmonary tuberculosis, and children. The hypercalcaemia may be precipitated by usually recommended vitamin D and calcium supplementation in patients with tuberculosis. We report here an infant with tubercular meningitis who developed hypercalcaemia 12 days after starting routine vitamin D and calcium supplementation. This communication highlights the importance of close monitoring of calcium levels in patients with tuberculosis, especially if started on vitamin D and calcium replacement before anti-tubercular therapy.